Hail, Sharp
- When
- September 14, 2:29 PM CST
- Where
- Sharp County, Cave City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -91.540
A cold front moved into Arkansas on the 14th. As the front met up with hot, humid air, thunderstorms were triggered and a few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold front moved into Arkansas on the 14th. As the front met up with hot, humid air, thunderstorms were triggered and a few of the storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 14, 1:24 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 224 PM CDT WED SEP 14 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT LATEST SURFACE/UPPER AIR ANALYSTS PLACES COLD FRONTAL BOUNDARY ROUGHLY FROM WEST PLAINS MISSOURI TO JUST SOUTH OF FORT SMITH AND CONTINUING TO SINK SLOWLY TO THE SOUTH. WEAK LOW PRESSURE WAS SITTING ON THE BOUNDARY WHILE A MCV WAS LOCATED OVER SOUTHEAST KANSAS/NORTHEAST OKLAHOMA. LATEST RADAR RETURNS INDICATE HEAVIEST OF THE PRECIPITATION REMAINS ASSOCIATED WITH THE MCV AND OVER SOUTHWEST MISSOURI. SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE ALONG THE FRONTAL BOUNDARY AND STILL EXPECTING THE MAJORITY OF THE PRECIPITATION TO EXIT THE REGION EARLY THIS EVENING. LIGHT PRECIP WILL CONTINUE THROUGH THE AFTERNOON HOURS AND WILL INCLUDE A PRE FIRST PERIOD FORECAST TO THIS AFTERNOONS PACKAGE. ALL SHORT TERM MODELS IN GOOD AGREEMENT WITH THIS SYSTEM AND THROUGH THE ENTIRE PERIOD AND WILL SIMPLY USE A BLEND OF SOLUTIONS THIS AFTERNOON. RAIN CHANCES WILL DIMINISH BEHIND THE BOUNDARY WHICH IS EXPECTED TO STALL TO THE SOUTH OF THE AREA AS IT ENCOUNTERS UPPER RIDGING LOCATED IN THE GULF. AS STRONG CANADIAN HIGH PRESSURE DROPS INTO THE NORTHERN PLAINS...CONSIDERABLY COOLER AND DRIER AIR WILL BE USHERED INTO THE REGION ON NORTHEAST WINDS. TEMPERATURES BOTH THURSDAY AND FRIDAY WILL BE WELL BELOW NORMAL FOR A MUCH WELCOMED TASTE OF FALL ACROSS THE STATE. MODELS REMAIN CONSISTENT IN BRINGING UPPER LEVEL ENERGY INTO THE STATE FRIDAY AND GENERATING PRECIPITATION. NOT SURE HOW MUCH ACTUAL RAIN WILL MAKE IT THROUGH THE LOW LEVEL DRY AIR BUT WILL HOLD ONTO SOME POPS TO ACCOUNT FOR THIS WAVE. MEANWHILE...THE CANADIAN HIGH PRESSURE TO THE NORTH WILL BE SHIFTING TO THE EAST ALLOWING THE AFOREMENTIONED STALLED FRONT TO BEGIN TO LIFT BACK TOWARDS THE NORTH AS A WARM FRONT. ADDITIONAL SHORT WAVE ENERGY WILL INTERACT WITH THE FRONT WITH THE NAM MUCH MORE AGGRESSIVE VERSUS THE REMAINDER OF THE MODELS. WILL GO A BIT ON THE CONSERVATIVE SIDE FOR SATURDAY WITH THE BEST CHANCES FOR RAIN OVER THE WEST AND NORTH. OUR COOL DOWN WILL BE BRIEF AS TEMPERATURES BEGIN TO WARM AGAIN STARTING ON FRIDAY WITH ABOVE NORMAL TEMPERATURES RETURNING BY SATURDAY. MAV/MEX NUMBERS LOOK REASONABLE AND ARE GENERALLY ACCEPTED. && .LONG TERM...SUNDAY THROUGH WEDNESDAY... FAIRLY ACTIVE PATTERN WILL BE IN PLACE THROUGH THE LONG TERM PERIOD...WITH PRECIP CHANCES EXPECTED THROUGH MUCH OF THE PERIOD. AT THE START OF THE LONG TERM...AR WILL BE IN WEST TO SLIGHTLY SW FLOW ALOFT. DISTURBANCES WILL PASS OVER THE REGION IN THIS FLOW...INCREASING POPS FOR MUCH OF THE CWA FOR SUN INTO MON. AS A RESULT OF INCREASED POPS AND RESULTING CLOUD COVER...EXPECT TEMPS TO DROP SOME INTO EARLY NEXT WEEK...BUT WITH HIGHS REMAINING GENERALLY IN THE 80S FOR HIGHS. THE INCREASED MOISTURE WILL KEEP LOWS GENERALLY IN THE 60S TO LOW 70S. BY LATE IN THE PERIOD...THE FORECAST BECOMES A BIT MORE UNCERTAIN AS MED RANGE MODELS REMAIN DIFFERENT IN THE MOVEMENT OF AN UPPER LOW/OPEN TROUGH ACROSS THE CENTRAL CONUS. THE ECMWF IS FAR MORE AGGRESSIVE WITH THE STRENGTHENING OF AN UPPER TROUGH...AND MOVING THIS FEATURE FURTHER SOUTH INTO THE MID MS RIVER VALLEY REGION. THIS WOULD PUSH A COLD FRONT SOUTH ACROSS THE CWA LATE IN THE PERIOD. HOWEVER...THE LATEST GFS KEEPS THIS FEATURE MUCH FURTHER NORTH OVER THE NRN PLAINS INTO THE GREAT LAKES REGION. THIS SOLUTION WILL KEEP POPS UP LONGER ACROSS THE CWA AS RESULT OF PERSISTENT WRLY UPPER FLOW AND ELEVATED MOISTURE IN PLACE. THIS SOLUTION WOULD ALSO HOLD THE FROPA OFF UNTIL BEYOND THIS FORECAST INTO LATE NEXT WEEK. HAVE GONE WITH A BLEND OF SOLUTIONS FOR NOW...WITH A FOCUS ON THE ECMWF. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 53 70 49 72 / 30 10 10 20 CAMDEN AR 62 74 54 76 / 30 10 10 10 HARRISON AR 48 69 49 71 / 20 10 10 30 HOT SPRINGS AR 59 72 52 74 / 20 10 10 30 LITTLE ROCK AR 59 72 51 74 / 30 10 10 20 MONTICELLO AR 62 74 53 76 / 30 10 10 10 MOUNT IDA AR 59 72 52 74 / 20 10 10 30 MOUNTAIN HOME AR 47 69 49 71 / 20 10 10 20 NEWPORT AR 55 71 49 73 / 40 10 10 10 PINE BLUFF AR 61 73 52 75 / 30 10 10 10 RUSSELLVILLE AR 55 71 50 73 / 20 10 10 30 SEARCY AR 57 71 50 73 / 30 10 10 20 STUTTGART AR 60 72 51 74 / 40 10 10 10 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...56 / LONG TERM...62
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1116 AM CDT WED SEP 14 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1116 AM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH THROUGH THE STATE THIS AFTERNOON AND OVERNIGHT. ALONG AND AHEAD OF THE FRONT THIS MORNING...ISOLATED TO WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE SEEN ACROSS MUCH OF THE AREA. FOR THIS AFTERNOON...EXPECT THE COVERAGE OF SHOWERS AND THUNDERSTORMS TO INCREASE SOME AS THE FRONT PROGRESSES SOUTH ACROSS THE STATE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS NORTHERN AND EASTERN SECTIONS OF THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH A STRONG STORM CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AND MORE STABLE AIR BEHIND THE COLD FRONT WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS LOW ACROSS THE AREA ON THURSDAY. HOWEVER...MOISTURE WILL BEGIN RETURNING TO THE STATE ON FRIDAY...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASING LATE FRIDAY AND INTO THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 62
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
213 PM CDT WED SEP 14 2011
ARZ006-007-015-142000-
FULTON AR-IZARD AR-SHARP AR-
213 PM CDT WED SEP 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHARP...NORTHEASTERN
IZARD AND SOUTHERN FULTON COUNTIES UNTIL 300 PM CDT...
AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF OXFORD...OR 8 MILES
SOUTHWEST OF SALEM...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SALEM... ASH FLAT... SALEM ARPT...
OXFORD... MYRON... MORRISTON...
LAKE THUNDERBIRD... LAKE OMAHA... HORSESHOE BEND...
HARDY... FRENCH... CHEROKEE VILLAGE...
BYRON... BALLARD... WISEMAN...
WIRTH... WILLIFORD... WHEELING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3643 9134 3642 9130 3640 9130 3638 9128
3624 9126 3624 9132 3620 9134 3619 9141
3616 9196 3634 9199 3644 9135
TIME...MOT...LOC 1913Z 262DEG 29KT 3626 9186
56SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 314 PM CDT WED SEP 14 2011 ARZ022-023-031-142045- CONWAY AR-POPE AR-VAN BUREN AR- 314 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VAN BUREN...EASTERN POPE AND NORTHERN CONWAY COUNTIES UNTIL 345 PM CDT... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BROCK CREEK LAKE...OR 22 MILES NORTHEAST OF RUSSELLVILLE...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ST. VINCENT... LANTY... JERUSALEM... HECTOR... CLEVELAND... BROCK CREEK LAKE... BLICK... WONDERVIEW... APPLETON... WILLS MTN... WILDCAT MTN... WHITE OAK MTN... WESLEY CHAPEL... WALNUT GROVE... TAR KILN MTN... TACKETT MTN... SUNNYSIDE... ROBERTSVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3541 9256 3524 9275 3547 9299 3560 9284 TIME...MOT...LOC 2014Z 314DEG 11KT 3547 9284 58
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
326 PM CDT WED SEP 14 2011
ARZ007-016-142055-
INDEPENDENCE AR-SHARP AR-
326 PM CDT WED SEP 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHARP AND NORTHEASTERN
INDEPENDENCE COUNTIES UNTIL 400 PM CDT...
AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF HWY 58 AND 115 JCT...OR 16
MILES NORTHEAST OF BATESVILLE...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CAVE CITY... GRANGE... DOWDY...
CURIA... AETNA... WALNUT GROVE...
STREET LAKE... SHELBYVILLE... HWY 58 AND 115 JCT...
CEDAR LAKE... BEN GAY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3580 9130 3591 9162 3608 9155 3603 9134
3594 9134 3590 9135 3590 9127 3590 9126
TIME...MOT...LOC 2027Z 290DEG 22KT 3596 9147
58The Little Rock radar (KLZK), 139 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail nearly covered the ground at the observer's house.
Large limbs were blown down at Enola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332926, 332928, 332930, 332931.